Alert archive / Colorado / Tornado Warnings in 2005
Tornado Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 7, 2005, 2:02 PM MDT for Yuma County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2005, 2:02 PM MDT (20:02 UTC)
- Expired
- May 7, 2005, 2:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 072003 TORGLD COC125-072030- /O.NEW.KGLD.TO.W.0008.050507T2002Z-050507T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 202 PM MDT SAT MAY 7 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 230 PM MDT * AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTHWEST OF WRAY...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WAUNETA AND LAIRD BY 215 PM MDT... ALVIN BY 225 PM MDT... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. LAT...LON 4005 10245 3998 10207 4037 10206 4029 10242 $$ DLF
2 follow-up statements
000 WWUS53 KGLD 072021 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT SAT MAY 7 2005 COC125-072030- /O.CON.KGLD.TO.W.0008.000000T0000Z-050507T2030Z/ YUMA CO- 220 PM MDT SAT MAY 7 2005 ...A TORNADO WARNING CONTINUES UNTIL 230 PM MDT FOR YUMA COUNTY... AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS MOVING NORTHEAST AT 40 MPH AND WILL AFFECT EXTREME NORTHEAST YUMA COUNTY. LAT...LON 4009 10231 4008 10207 4037 10206 4030 10235 $$ DLF
000 WWUS53 KGLD 072028 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 227 PM MDT SAT MAY 7 2005 COC125-072037- /O.EXP.KGLD.TO.W.0008.000000T0000Z-050507T2030Z/ YUMA CO- 227 PM MDT SAT MAY 7 2005 ...THE TORNADO WARNING FOR YUMA COUNTY EXPIRES AT 230 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS MOVING INTO WESTERN DUNDY COUNTY NEBRASKA. LAT...LON 4009 10231 4008 10207 4037 10206 4030 10235 $$ DLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 7, 1:15 PM MDT, 47 minutes earlier.
Area forecast discussion, May 7, 1:15 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT SAT MAY 7 2005 .DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM CHANCES THROUGH THE FIRST PERIOD AS 500 MB TROUGH MOVES EAST/NORTHEAST INTO SOUTH DAKOTA OVER THE WEEKEND. 12Z MAP ANALYSIS/WATER VAPOR INDICATED A LARGE MID/UPPER TROUGH OVER THE ROCKIES AND 500 MB HEIGHT FALLS WOULD SUPPORT AN EAST/NORTHEAST MOVEMENT AS INDICATED BY THE SHORT RANGE MODELS. EXPECT THUNDERSTORM DEVELOPMENT ALONG/EAST OF DRY LINE THIS AFTERNOON AND AGREE WITH PREVIOUS THINKING OF KEEPING A MENTION THROUGH AT LEAST 06Z IN THE EASTERN ZONES AS INSTABILITY AXIS IS SLOW TO MOVE OUT. THE BEST FORCING APPEARS TO REMAIN NORTH OF THE AREA SO SCATTERED POPS EARLY TRENDING TO SLIGHT CHANCE THROUGH AROUND 06Z IN THE EAST. KEPT A SLIGHT CHANCE MENTION ACROSS THE EXTREME NORTHWEST ZONES THROUGH THE EVENING HOURS WITH WIDELY SCATTERED DEVELOPMENT EARLY THIS AFTERNOON ALONG EASTERN PERIPHERY OF MID/UPPER TROUGH. WILL LEAN TOWARDS THE WARMER MET FOR LOWS ONCE AGAIN WITH EXPECTED MIXING/CLOUDS. KEPT A SLIGHT CHANCE MENTION SUNDAY AFTERNOON WITH HIGHEST POPS ALONG ACROSS EXTREME SOUTHWEST NEBRASKA. LIMITED INSTABILITY SO ONLY A MENTION OF SHOWERS/LIGHT RAIN THROUGH THE EVENING HOURS AS MOISTURE WRAPS AROUND MID LEVEL CIRCULATION ACROSS EASTERN SOUTH DAKOTA WITH ONLY LIGHT AMOUNTS OF QPF EXPECTED. EXPECT DRY WEATHER AS TROUGH MOVES EAST/NORTHEAST LATE SUNDAY NIGHT AND LASTING THROUGH EARLY WEDNESDAY BEFORE ANOTHER SIGNIFICANT TROUGH MOVES INTO THE ROCKIES LATE IN THE PERIOD. TEMPERATURES IN THE LOW/MID 70S ON MONDAY SHOULD WARM INTO THE 80S TUE/WED AHEAD OF THE NEXT SYSTEM. DAYS 4-7(WED-SAT)...500 MB TROUGH BUILDS INTO THE GREAT BASIN AREA AND APPROACHES THE ROCKIES ON WED WITH LEE TROUGH NEAR THE KANSAS/COLORADO BORDER. EXPECT PLENTY OF DRYING IN THE THE LOW/MID LEVELS WITH SOUTHWEST FLOW THROUGH A DEEP LAYER...HOWEVER WILL KEEP A 20 POP ACROSS THE AREA FOR NOW WITH UNCERTAINTY OF DRY LINE/COLD FRONT POSITION. EXPECT WARM TEMPS ON WED AND TREND COOLER THU-FRI ALTHOUGH PLENTY OF UNCERTAINTY REMAINS WITH TIMING/LOCATION. GFS IS TRENDING MUCH FURTHER SOUTH WHEN COMPARED TO THE ECMWF WHICH LEADS TO LOW CONFIDENCE IN POPS/TEMPS THROUGH THE REMAINDER OF THE FORECAST PERIODS WITH DIURNAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY AND INTRODUCE SAT DRY AND SLIGHTLY WARMER. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && MCGUIRE
Hazardous weather outlook, May 7, 10:45 AM MDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT MAY 7 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1045 AM MDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT THIS AFTERNOON EAST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS. INSTABILITY AND WIND SHEAR PARAMETERS ARE FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS INCLUDING SUPERCELLS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG THUNDERSTORM WINDS. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT. A SURFACE DRYLINE WILL BECOME INCREASINGLY WELL-DEFINED THIS AFTERNOON ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA. BY MID-AFTERNOON...THIS FEATURE IS FORECAST TO MOVE EAST AND BE POSITIONED ALONG A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO GOVE. THE DRYLINE IS EXPECTED TO STALL IN THIS LOCATION THROUGH THE EARLY EVENING HOURS. ANY STORMS WHICH FORM ARE FORECAST TO SHOW AN INITIAL STORM MOVEMENT TO THE NORTHEAST AT AROUND 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF THE TRI STATE AREA SUNDAY AFTERNOON...MAINLY NORTH OF INTERSTATE 70. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WIND. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE AREA NEXT WEEK FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING EAST OF A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO GOVE. FS/DLF
In the hours before
Special weather statement, May 7, 12:58 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1258 PM MDT SAT MAY 7 2005 NEZ081-080200- RED WILLOW- 158 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH 223 IN EFFECT FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM CDT... IN NEBRASKA... RED WILLOW. HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DLF
Local storm report, May 7, 1:33 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL BENKELMAN 40.05N 101.54W
05/07/2005 0.75 INCH DUNDY NE TRAINED SPOTTER
&&
PAINTERLocal storm report, May 7, 2:00 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 9 NW WRAY 40.17N 102.35W
05/07/2005 1.00 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:02 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 58 min |
| May 7, 1:30 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
Nearby
Tornado Warnings in Colorado, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.